Alert archive / Missouri / Flash Flood Warnings in 1999
Flash Flood Warning 52, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 4, 1999, 11:24 AM CDT for Barton County, Jasper County, Vernon County, Missouri; Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1999, 11:24 AM CDT (16:24 UTC)
- Expired
- May 4, 1999, 5:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Crawford County, KS, Barton County, MO, Jasper County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 041630 FFWSGF KSC011-021-037-MOC011-097-119-145-217-042230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1124 AM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED * FLASH FLOOD WARNINGS FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS CHEROKEE COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS BARTON COUNTY IN SOUTHWESTERN MISSOURI JASPER COUNTY IN SOUTHWESTERN MISSOURI MCDONALD COUNTY IN SOUTHWESTERN MISSOURI NEWTON COUNTY IN SOUTHWESTERN MISSOURI VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 530 PM CDT * AT 1115 AM DOPPLER RADAR INDICATED FLOOD PRODUCING THUNDERSTORMS OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THESE STORM WERE MOVING NORTHEAST AT 30 MPH. * THUNDERSTORMS THAT HAVE PRODUCED UP TO AN INCH OF RAIN OVER THE PAST HOUR ARE MOVING ACROSS CHEROKEE...CRAWFORD AND BOURBON COUNTIES. BY NOON...RESIDENCE IN THOSE AREAS CAN EXPECT ONE TO ONE AND HALF INCHES OF RAIN. BECAUSE OF THE ALREADY SATURATED GROUND FROM THE RAIN THIS MORNING...IT WILL ONLY TAKE ABOUT ONE INCH OR MORE OF RAINFALL TO FLOOD CREEKS...LOW LYING AREAS AND ROADS...AND LOW WATER CROSSINGS. SOME MAJOR HIGHWAYS ACROSS BARTON AND VERNON COUNTIES MAY FLOOD ONCE AGAIN. URBAN FLOODING IS ALSO POSSIBLE IN THE JOPLIN...NEOSHO...LAMAR AND NEVADA AREAS THROUGH THIS AFTERNOON. RIVERS WARNINGS MAY BE ISSUED LATER THIS AFTERNOON. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO @FLOODING. GAEDE/DAVIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:55 AM CDT, 8 hours 29 minutes earlier.
Area forecast discussion, May 4, 2:55 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 AM CDT TUE MAY 4 1999 MAIN FCST PROBLEM: THUNDERSTORMS STRONG TO SEVERE STORMS ARE MOVING INTO WESTERN SECTIONS OF THE CWA TO THIS TIME. STORMS ARE CREEPING UP AND ALONG OUTFLOW BOUNDARY THAT IS RUNNING BETWEEN JOPLIN AND SPRINGFIELD AND NORTHWARD INTO BARTON AND ST.CLAIR COUNTIES. STORMS ARE LOSING SOME INTENSITY AS THEY MOVE INTO LOWER DEWPOINT AIR OVER THE CWA...BUT WITH THE SURFACE BOUNDARY OVER THE AREA AND PREVIOUS SPINNERS FROM THE SOUTHWEST MOVING IN...TORN WATCH FOR THE WESTERN HALF OF THE CWA STILL LOOKS OKAY. THE NGM AND AVN ARE FAIRLY SIMILAR WITH SURFACE AND UPPER LEVEL FEATURES THIS RUN...WHILE THE ETA DEVELOPS A SURFACE LOW WELL SOUTH OF THE OTHER TWO MODELS THROUGH 24 HOURS IN RESPONSE TO DEEPENING UPPER LOW OVER THE CENTRAL ROCKIES AND CENTRAL PLAINS. CURRENT SFC PRESSURE PATTERNS INDICATE THE ETA MAY BE OVERDOING THIS FEATURE A BIT SO WILL LEAN TOWARD THE NGM/AVN FOR FORECAST TRENDS. UPPER TROUGH WILL DEEPEN SLIGHTLY THROUGH 24 HOURS BEFORE LIFTING AND FILLING BY 48 HOURS. WITH DECENT MOISTURE AND INSTABILITY REMAINING OVER THE AREA...SHOULD SEE STORMS CONTINUE OVER THE AREA THROUGH TONIGHT...AND GRADUALLY DECREASE POPS AS COLD FRONT MOVES EAST OF THE AREA. COULDNT SEE TOO MUCH REASON TO DEVIATE FROM MOS TEMPS FIRST THREE PERIODS...BUT WILL STAY A CATEG OR TWO WARMER ON WEDNESDAY NIGHT. CCF SGF TE 078/057 070/048 17753 JLN TE 078/060 069/049 17753 UNO TE 075/058 071/049 17753 VIH TE 075/057 068/049 17753 TERRY
In the hours before
Special weather statement, May 4, 5:30 AM CDT, 5 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 530 AM CDT TUE MAY 4 1999 THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. ...SEVERE THUNDERSTORMS POSSIBLE THIS MORNING AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS LEFT OVER FROM STORMS THAT MOVED THROUGH KANSAS AND OKLAHOMA YESTERDAY...WILL CONTINUE OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS MORNING...PRODUCING BRIEF GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAINFALL. LATER TODAY...STORMS ARE EXPECTED TO REDEVELOP ALONG A DRYLINE LOCATED FROM WESTERN KANSAS TO SOUTHWEST TEXAS...AS AN UPPER LEVEL STORM SYSTEM PUSHES ACROSS THE SOUTHERN PLAINS. THESE STORMS WILL THEN MOVE EAST INTO MISSOURI SOUTHEAST KANSAS AND WESTERN MISSOURI DURING THE EVENING. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY STORM THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE TODAY AND TONIGHT. ALTHOUGH THERE HAS BEEN A PERIOD OF DRYING OVER THE PAST FEW DAYS... THE HEAVY RAINFALL MAY CAUSE FLOODING TO DEVELOP QUICKLY. SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST KANSAS AND IN SOUTHWEST AND SOUTH CENTRAL MISSOURI TODAY. STAY TUNED FOR LATER STATEMENTS ON THIS SEVERE WEATHER SITUATION. TERRY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:12 AM CDT | Tornado Warning | SGF | Jasper | 63 min |
| May 4, 1:30 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 65 min |
| May 4, 1:54 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 66 min |
| May 4, 4:31 AM CDT | Flash Flood Warning | SGF | Barton, Jasper | 4 hr |
| May 4, 4:31 AM CDT | Flash Flood Warning | SGF | Vernon | 4 hr |
| May 4, 5:01 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 49 min |
| May 4, 7:29 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 51 min |
| May 4, 11:24 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 6 hr |
| May 4, 12:51 PM CDT | Flash Flood Warning | SGF | Dade, Lawrence | 5 hr |
| May 4, 12:51 PM CDT | Flash Flood Warning | SGF | Cedar, St. Clair | 5 hr |
| May 4, 1:32 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 48 min |
| May 4, 2:12 PM CDT | Tornado Warning | SGF | Benton, Hickory | 48 min |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Christian, Dallas, Greene, Polk, Webster | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Barry, Stone | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Laclede, Miller, Morgan | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Douglas, Taney | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Wright | 3 hr |
| May 4, 2:53 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 37 min |
| May 4, 3:10 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 50 min |
| May 4, 4:07 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 53 min |
| May 4, 4:23 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 47 min |
| May 4, 4:45 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 25 min |
| May 4, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 35 min |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Christian, Douglas, Taney, Webster, Wright | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton, Stone | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Dade, Dallas, Greene, Polk | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Morgan, St. Clair | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Barton, Cedar, Vernon | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Laclede | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Miller | 6 hr |
| May 4, 5:55 PM CDT | Flash Flood Warning | SGF | Dent, Phelps, Shannon, Texas | 6 hr |
| May 4, 5:55 PM CDT | Flash Flood Warning | SGF | Maries, Pulaski | 6 hr |
| May 4, 5:55 PM CDT | Flash Flood Warning | SGF | Howell, Ozark | 6 hr |
| May 4, 5:55 PM CDT | Flash Flood Warning | SGF | Oregon | 6 hr |
| May 4, 6:47 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 48 min |
| May 4, 12:32 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 63 min |
| May 4, 1:52 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 4 hr |
| May 4, 11:24 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| May 4, 11:24 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| May 4, 11:24 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 61 min |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1999Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.